Brief Reports1 April 1980Trimethoprim-Sulfamethoxazole-Induced Intrahepatic CholestasisSIVARAMAKRISHNAN S. NAIR, M.D., JOSEPH M. KAPLAN, M.D., LOUIS H. LEVINE, M.D., KEVIN GERACI, M.D.SIVARAMAKRISHNAN S. NAIR, M.D.Search for more papers by this author, JOSEPH M. KAPLAN, M.D.Search for more papers by this author, LOUIS H. LEVINE, M.D.Search for more papers by this author, KEVIN GERACI, M.D.Search for more papers by this authorAuthor, Article, and Disclosure Informationhttps://doi.org/10.7326/0003-4819-92-4-511_2 SectionsAboutPDF ToolsAdd to favoritesDownload CitationsTrack CitationsPermissions ShareFacebookTwitterLinkedInRedditEmail ExcerptTrimethoprim-sulfamethoxazole is used extensively for treatment of urinary tract infections. While trimethoprim has not been reported as a cause of hepatic disorders, sulfamethoxazole has occasionally been associated with hepatitis (1-3). Intrahepatic cholestasis from sulfonamides is unusual (4) and has not been reported in patients receiving trimethoprim-sulfamethoxazole. We have recently seen a patient who developed jaundice while taking trimethoprim-sulfamethoxazole; histologically, cholestasis was the most prominent feature.A 61-year-old white man underwent uncomplicated suprapubic prostatectomy under spinal anesthesia on October 3, 1978. Preoperatively, Bactrim D.S. (Roche Laboratories, Nutley, New Jersey [trimethoprim, 160 mg; sulfamethoxazole, 800 mg]) was initiated twice daily for a...References1. COLUCCILO CICERO CM. Hepatic necrosis and trimethoprim-sulfamethoxazole. JAMA. 1975;233:952-3. Letter. CrossrefMedlineGoogle Scholar2. FRIESSIRAGANIAN JR. Sulfonamide hepatitis: report of a case due to sulfamethoxazole and sulfisoxazole. N Engl J Med. 1966;274:95-7. CrossrefMedlineGoogle Scholar3. DUJOVNECHANZIMMERMAN CCJ. Sulfonamide hepatic injury: review of literature and report of a case due to sulfamethoxazole. N Engl J Med. 1967;277:785-8. CrossrefMedlineGoogle Scholar4. POPPERSCHAFFNER HF. Drug-induced hepatic injury. Ann Intern Med. 1959;51:1230-52 LinkGoogle Scholar5. HOFFMAN F. Cholangiolitic hepatitis: case report and review. Gastroenterology. 1955;29:247-57. CrossrefMedlineGoogle Scholar6. WORMSERKEUSCH GG. Trimethoprim-sulfamethoxazole in the United States. Ann Intern Med. 1979;91:420-9. LinkGoogle Scholar7. FRISCH J. Clinical experience with adverse reactions to trimethoprim-sulfamethoxazole. J Infect Dis. 1973;128:607-11. CrossrefGoogle Scholar8. ZIMMERMAN J. Drug-induced hepatic disease. In: ELIAKIM M, ESCHAR J, ZIMMERMAN JH, eds. International Symposium of Hepatotoxicity. New York: Academic Press; 1974:92-103 Google Scholar9. ELIASBOYER EJ. Mechanisms of intrahepatic cholestasis. In: POPH, SCHAFFNER F, eds. Progress in Liver Diseases, vol. VI. New York: Grune & Stratton; 1979:457-70. Google Scholar10. SOTOLONGONEEFERUDZKIISHAK RLCK. Hypersensitivity reaction to sulfasalazine with severe hepatotoxicity. Gastroenterology. 1978;75:95-9. CrossrefMedlineGoogle Scholar This content is PDF only. To continue reading please click on the PDF icon. Author, Article, and Disclosure InformationAffiliations: Department of Medicine Case Western Reserve University St. Luke's Hospital Cleveland, Ohio PreviousarticleNextarticle Advertisement FiguresReferencesRelatedDetails Metrics Cited byIdiosyncratic Drug-Induced Liver Injury Secondary to Trimethoprim-SulfamethoxazoleEvaluation of the hepatobiliary system in patients with paracoccidioidomycosis treated with cotrimoxazole or itraconazoleHepatotoxicity of Antimicrobials and Antifungal AgentsAcute Hepatitis and Bleeding Possibly Induced by Zidovudine and Ritonavir in an Infant with HIV InfectionAssociation of Hepatic Necrosis With Trimethoprim Sulfonamide Administration in 4 DogsHEPATOTOXICITY OF ANTIMICROBIAL, ANTIFUNGAL, AND ANTIPARASITIC AGENTSCholestasis: Hepatocellular Reaction to Trimethoprim/SulfamethoxazoleA Blinded Comparison of the Efficacy of Daily and Twice Daily Trimethoprim-Sulfadiazine and Daily Sulfadimethoxine-Ormetoprim Therapy in the Treatment of Canine PyodermaProlonged cholestasis due to trimethoprim sulfamethoxazoleCholestatic jaundice caused by trimethoprimIntrahepatic cholestasis and phospholipidosis associated with the use of trimethoprim-sulfamethoxazoleCholestatic hepatitis due to an amoxycillin/clavulanic acid preparationAmoxicillin-clavulanate potassium-associated cholestasis9 Drug-induced cholestasisProchlorperazine-induced chronic cholestasisDrug-Induced CholestasisHepatic cholestasis induced by trimethoprim.Postantibiotic Fever, Jaundice, DysuriaAntimicrobial TherapyAcquired Immunodeficiency Syndrome in Male Prisoners New Insights into an Emerging SyndromeGARY P. WORMSER, M.D., LAUREN B. KRUPP, M.D., JOHN P. HANRAHAN, M.D., GUSTAVE GAVIS, M.D., THOMAS J. SPIRA, M.D., SUSANNA CUNNINGHAM-RUNDLES, Ph.D.Other Antibacterial DrugsOral antibiotic prophylaxis in patients with cancer: A double-blind randomized placebo-controlled trialOral Antimicrobial DrugsDrugs and Liver Disease: A Tabular Compilation of Drugs and the Histopathological Changes That Can Occur in the LiverSulfamethoxazole-induced hepatic injuryTerminal hepatic failure following a small dose of sulfamethoxazole-trimethoprimMiscellaneous antibacterial and antiviral drugsTrimethoprim-Sulfamethoxazole 1 April 1980Volume 92, Issue 4Page: 511-512KeywordsAnesthesiaHepatitis ARadical prostatectomySulfonamide Issue Published: 1 April 1980 PDF downloadLoading ...
No takes yet. Share an insight, caveat, or question.
SIVARAMAKRISHNAN S. NAIR (1980) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: